If you’ve experienced the pain of a headache, the burn from acid reflux or the annoyance of allergies, odds are you’ve reached into the medicine cabinet for an over-the-counter pill or potion to subdue your symptoms.
What you may not know, however, is that these seemingly harmless medications come with some risks — especially as you age.
One study estimates that harmful reactions caused by over-the-counter medications lead to about 178,000 hospitalizations each year, and adults 65 and older are especially vulnerable to this outcome.
One reason: the sheer number of drugs older adults take. Nearly half of adults 65 and older take five or more prescription medications, according to a report from the Lown Institute. Add to this regimen the occasional pain reliever, dietary supplement or allergy pill, and you increase your risk of experiencing drug-drug interactions and unwanted side effects.
Another reason has to do with age-related changes in the body. Aging changes how your body processes and gets rid of medications. As we grow older, we lose muscle and gain fat, and this “impacts how the body holds onto medications,” says Ann M. Hester, M.D., a board-certified internal medicine physician based in Highland, Maryland.
Organ function also plays a role. Our kidneys, which filter medications and waste from the body, become less efficient as we age, Hester says. And decreased kidney function means medications can build up in the body. Similarly, the liver breaks down many medications, but reduced liver function in older adults slows this breakdown process, Hester says.
Beyond kidney and liver changes, having less stomach acid — which also happens with age — can affect how medications are absorbed. What’s more, conditions that become more common with age, such as high blood pressure, can make certain medications, like decongestants, more dangerous.
Over-the-counter medications to use cautiously
Here’s a look at some over-the-counter medications that can become risky after age 50.
1. Ibuprofen (Advil, Motrin) and naproxen (Aleve)
Some over-the-counter pain relievers can be problematic for older adults. Nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Advil, Motrin) and naproxen (Aleve) can cause stomach bleeding and ulcers in older adults. Because of this, people who take blood thinners should avoid NSAIDs; the same goes for individuals with unmanaged diabetes and uncontrolled hypertension (high blood pressure).
Long-term use of NSAIDs can also cause heart and kidney problems, adds Jennifer Gershman, a pharmacist and medical writer based in Fort Lauderdale, Florida.
2. Acetaminophen (Tylenol)
Too much acetaminophen — the generic name for Tylenol — can cause liver damage. In fact, Hester says that acetaminophen overuse is the leading cause of liver failure, “and that can kill you,” she says.
This means people with liver disease or who drink alcohol should be particularly cautious before taking the pain reliever. And it’s especially important to note that many over-the-counter cold and flu medications contain acetaminophen, so it’s easy to take too much of it without realizing it.